Home » Frequently asked Questions on Health » Tapeworm infestation in the brain

Tapeworm infestation in the brain

Q: I underwent by-pass surgery in 1999. I was diagnosed with Neurocysticercosis in 1998. I have elevated triglyceride. I take lipicard once daily. Eptoin 3tabs daily, Ecosprin 150 once daily, Lonazep .5 mg at bedtime & Ovista once daily. I am still a hyperactive person.
I am advised different doses of Eptoin by different doctors (consulted 3 doctors) and different medicines (cardiac). I am confused. I feel insecure. Please advise. Ocassionally suffering from pain in left hand, weakness in left hand & leg and general weakness.

A:As described by you, there are three medical issues involved:
1. Coronary by-pass surgery in 1999: As a preventive measure, you should continue to take aspirin (Ecosprin) though at a reduced dosage level i.e. 75mg daily. Clinical research has shown that as far as aspirins anti-clotting properties are concerned, there is little difference between 75mg and 150mg. In fact worldwide 75-100mg is considered optimal.
2. Neurocysticercosis (pork tapeworm infestation in the brain): It is not clear whether you were given treatment for killing the pork tapeworms when the diagnosis of neurocysticercosis was made. It is usually done by giving either praziquantel or albendazole (15mg/kg body-wt daily for about 28 days). In any case one of the major effects of this disease is the possibility of seizures. You have not mentioned whether you ever got seizures or whether anti-seizure drugs - phenytoin sodium (Eptoin) and clonazepam (Lonazep) - were prescribed as preventive medication. In any case if there have been no seizures in the past two years, a time has come to gradually discontinue the medication. This is the standard practice and can be done by first discontinuing Lonazep immediately. After about 4 weeks, the dose of phenytoin sodium (Eptoin) can be reduced to 100mg twice a day; then to once at night for about 2-3 months and then stopped altogether. On the other hand if you have had seizures, you should discontinue Lonazep and continue to take phenytoin sodium (Eptoin or Epsolin - any brand) as prescribed.
3. High triglycerides: if diet alone has failed to bring down the triglycerides, we do give one of the fibrates i.e. bezafibrate (Bezalip Retard 400mg at bedtime) or fenofibrate (Lipicard 200mg once daily). In your case, Bezalip is more appropriate because fenofibrate has somewhat more adverse effect on liver; liver function tests have to be performed once every three months (there is no mention of SGPT/SGOT tests in your enquiry - apparently they were not done or not asked for) and more important you are already taking another drug (Phenytoin sodium) that has similar side effect on liver. It is better to avoid two drugs that have similar side effects so that they do not add up. Therefore I suggest that you shift to Bezalip Retard 400mg once daily and get serum glycerides done once every three months. Needless to say control on diet and exercise is important. You are taking a multi-vitamin preparation (Ovista). At your age you do not need vitamin supplementation; they are plenty in diet. However a good anti-oxidant product with favourable effect on the cardio-vascular system will be useful. Lycopene (Brand name: LycoRed) is known to prevent heart attacks apart from other beneficial effects. You can replace Ovista with LycoRed one per day.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------